The Garrett County Health Department has issued an overdose alert after learning there has been a recent increase in overdoses related to opiates in and around Garrett County.
“While we are not certain what caused the spike at that time, the increase may be due to the presence of the powerful synthetic opioid drug fentanyl,” said Garrett County Health Officer Bob Stephens.
Fentanyl is roughly 100 times more potent than heroin. It is being mixed with other drugs including heroin, cocaine, and methamphetamine to increase their potency, which also increases lethality and the likelihood of an overdose.
Signs of an opioid overdose may include constricted pinpoint pupils, a limp body in a person who does not wake up or respond to touch, low, shallow breathing, slow or faint heartbeat, and choking, gurgling or vomiting.
If witnessing an overdose, it is important to call 911, and that the individual gets immediate medical care. If a person on the scene has access to naloxone (an opioid antidote) they should administer it immediately. Maryland’s Good Samaritan Law protects a person from arrest for drug and alcohol charges if they call for help for someone else who has overdosed.
Persons interested in being trained and issued doses of the antidote, sometimes referred to by the brand name Narcan, should call the Garrett County Health Department at 301-334-7730, ext. 7724 to receive more information.